Site Map

July 2000 Bruce H. Woolley, Pharm.D., Editor Vol. 7, No. 7
Kenneth J. Hunt, Associate Editor

Drug Interactions With St John's Wort

The Food and Drug Administration recently cautioned health care professionals to warn counsel patients about the risk of potentially significant interactions between the herbal dietary supplement St John's wort (Hypericum perforatum) and various other drugs. One major drug with which St John’s Wort has been demonstrated to interact is indinavir, a protease inhibitor (PI) used to combat HIV infection.

The FDA bases their warning on a study conducted by the National Institutes of Health with healthy, HIV-negative volunteers who received 800 mg of indinavir on an empty stomach every 8 hours for 4 doses. For the next 14 days, the volunteers took 300 mg of St John's wort (0.3% hypericin) three times daily with food. On the last day of St John's wort, the patients again received four 800 mg doses of indinavir. In this study1, St John's wort decreased the mean indinavir plasma concentration by an average of 57%.

St John's wort appears to induce the cytochrome P450 pathway and may significantly decrease blood concentrations of all PIs for HIV. The herbal product may have a similar effect on several non-nucleoside reverse transcriptase inhibitors (NNRTIs), which are metabolized by the same pathway. Accordingly, simultaneous use of St John's wort and PIs or NNRTIs is not advised as it may reduce antiretroviral drug concentrations, leading to loss of drug response and development of resistance or cross-resistance.

For patients that are not HIV positive, the FDA recommends that physicians also caution patients taking other drugs which use similar enzyme pathways concomitantly with St John’s Wort. These include many drugs that are used to treat heart disease, depression, seizures, certain cancers or to prevent transplant rejection. A list of these drugs is available in the April 5, 2000 JAMA2. Serious adverse events associated with St John's wort–drug interaction should be reported to the FDA MEDWATCH by telephone at (800) FDA-1088, fax (800) FDA-0178, or Internet at

  1. Lancet. 2000;355;547-548.
  2. JAMA 2000 283(13).

 FDA Updates Sunscreen Regulation

The Food and Drug Administration announced in June that it will implement a comprehensive sunscreen monograph on December 31, 2002. The agency decided last October to allow additional time for the completion of a comprehensive sunscreen monograph, thanks in part to citizen petitions. The monograph is expected to include standards for both ultraviolet A (UVA) and ultraviolet B (UVB) radiation.

The FDA published in the Federal Register of May 21, 1999, a final OTC monograph for sunscreen products. This monograph did not address certain issues involving active ingredients, labeling, and test methods for products intended to provide UVA coverage. The completed monograph may also address issues associated with the testing and labeling of sun protection factor (SPF) values above SPF 30.

FDA will also consider ways to integrate UVA and UVB indications. As a result of the amendment to the effective date, sunscreen products are not required to comply with the general OTC labeling rule until the December 31, 2002 date

FDA Talk Paper,

Bacterial Contamination in Blood Transfusions

Bacterial contamination of blood components has become one of the most common causes of transfusion-transmitted disease. Major risk factors in blood transfusions are hepatitis B virus, hepatitis C virus, HIV, and human T-cell lymphotropic virus. Risk per unit transfused was recently estimated at about 1 in 34,000 and is probably falling thanks to improved diagnostic methods for detecting certain viruses blood donors. The risk of bacterial contamination from platelet transfusions is more common at 1 per 1000 units, with as many as 150 cases resulting in severe morbidity or mortality annually in the United States.

A review of the sources and outcomes of infections during blood transfusions was recently published1. The author reports that the sources of bacteria and clinical manifestations of infection are diverse. A wide spectrum of clinical manifestations may occur, from fever and chills alone to septic shock with high fever, profound hypotension, and tachycardia. The severity of the outcome coincides largely with the source and species of micro-organism.

The rapid diagnosis and treatment of bacterial contamination in a transfusion patient imperative, since the introduction of bacteria via blood transfusion can have fatal consequences. A suspect transfusion should be immediately discontinued and investigated. The intravenous line used for the transfusion should be kept patent with saline as supportive management is initiated, and broad-spectrum antibiotic therapy is begun. Antibiotic coverage may be revised once species identification and susceptibilities are determined.

The author reports that one of the best methods to reduce the morbidity and mortality associated with bacterial contamination of blood components is to be aware of the potential risk and remain vigilant during transfusion of blood, especially platelets. Rapid diagnosis and aggressive treatment will help improve outcomes for recipients of contaminated transfused blood components. New preventive methods may eventually reduce the frequency and severity of these events

Infect Med 17(4):248-250, 2000

Caffeine and Risk of Parkinson Disease

It is projected that the next several decades will see a dramatic increase in the elderly population. This population is at an inherently elevated risk for many diseases, including the Parkinson disease (PD). Thus, it is tremendously important to develop improved methods of identifying factors that promote or prevent the disease, including any common risk factors.

In the May 31, 2000 issue of JAMA, researchers examined the association of coffee and dietary caffeine intake with risk of PD. Data were based on 30 years of follow-up on over 8000 Japanese-American men aged 45-68 years. During followup, investigators found that 102 of the patients developed PD. Incidence of PD demonstrated a consistent decline with increased amounts of coffee intake, from 10.4 per 10,000 person-years in men who drank no coffee to 1.9 per 10,000 person-years in men who drank at least 28 ounces per day. Similar relationships were observed with total caffeine intake from non-coffee sources

These published findings indicate that higher coffee and caffeine intake is associated with a significantly lower incidence of PD. The investigators reported that this effect is independent of smoking. They also established that the mechanism of this association is related to caffeine intake and not to other nutrients contained in coffee. Several ongoing trials involving large populations of elderly patients are currently investigating other environmental and nutritional risk factors for diseases of the elderly.

JAMA. 2000;283:2674-2679

Herbal Interactions with Cardiac Drugs

Herbs have been used as medicines since the beginning of recorded human history. Many of the original herbal medicines have made many important contributions to modern pharmacology, including ephedrine, digoxin and aspirin. However, the tremendous growth in the U.S. herbal market, interactions between herbs and drugs are also becoming more common. About one-third of the nation's adults use herbal remedies, yet more than two-thirds of these patients did not reveal their herbal use to their physicians. As the herbal industry remains strong, medical journals frequently report patient and drug interactions with commonly marketed herbs.

The Archives of Internal Medicine recently published a review article on the potential for drug-herb interaction with cardiac medications. The importance of recognizing interactions between herbs and conventional cardiac drugs is particularly important because many cardiovascular drugs have such a narrow therapeutic window. Specific findings reported in this article inlcude:

Because one-third of American patients are taking herbal medicines, all clinicians, should screen for them in routine drug histories. As the author of the recent review indicates, an herb history is especially important in patients at risk of adverse cardiovascular reactions and other drug interactions. All physicians, however, should review herb history regardless of their specialty as this may assist in discovering properties of popular herbs in the community and prevent any interactions that have been reported in the literature and might therefore be foreseen.

Arch Int Med Vol. 160 No. 6, March 27, 2000

The information and opinions expressed in the Therapeutics Letter do not necessarily reflect the official policy of the sponsoring organizations